Facial Edema Induced by Isotretinoin Use

May 2006 | Volume 5 | Issue 5 | Case Reports | 467 | Copyright © May 2006

Noah Scheinfeld JD MD, Sripal Bangalore MD

Abstract
Isotretinoin (13-cis-retinoic acid) is a retinoid that is used to treat cystic acne, comedonal acne, and other diseases. For the treatment of acne, isotretinoin is dosed at 0.5 to 2 mg/kg daily for 5 months with a target total dose of ~120 mg/kg. Its most common side effects are mucocutaneous and ocular in nature (ie, cheilitis, ocular sicca, and decreased dark adaptation). It can also cause xerosis. Patients should be made aware of these side effects before taking isotretinoin and also that utilization of moisturizers and eye drops can help to mitigate such side effects. Sometimes, however, the dose of isotretinoin needs to be decreased to reduce the induction of side effects.

Isotretinoins most significnt side effect is the induction of birth defects if a fetus is exposed to isotretinoin, which is pregnancy category X. Isotretinoin should be used with 2 forms of birth control by fecund women. It can rarely increase serum levels of triglycerides, which can, if very elevated, be related to the development of pancratitis and xanthomas. Isotretinoins well-documented but rarer side effects include intracranial hypertnesion. It can induce bony changes. A review of the literature demonsteates that isotrtinoin is not linked to depression ans suicide.

Facial swelling has been linked to isotretinoin use in 3 previous case reports. We note herein the first case of facial swelling that occurred in an acne patient being treated with isotretinoin who at the time the selling developed has no cysts, comedones, pustules, or evidence of bacterial infection. Possible reasons for the patients facial swelling include some type of retinoid induced angioedema, exacerbation of inflammation by isotretinoin, and istretinoin induced capillary leak syndrome.